Of the thousands of dangerous substances to be kept out of a child’s reach, one is at the top of the list during this year’s National Poison Prevention Week.
A sobering study published this month in the journal Pediatrics found that opioids, including fentanyl, were the leading cause of fatal poisonings among children 5 years old and younger. The percentage of child poisoning deaths due to opioids also doubled from 2005-2018, the years researchers examined.
Whether legally prescribed to an adult in the household or illicitly manufactured, in most of the child deaths examined in the study the substance had been left out in the open.
As the landscape of the opioid crisis evolves, The North Texas Poison Center (NTPC), located at Parkland Memorial Hospital remains an important resource for anyone with opioid questions or concerns.
“During National Poison Prevention Week, we want to remind people what we’re here for,” said Lizbeth Petty, MPH, Public Health Educator Manager for The North Texas Poison Center. “The NTPC is available 24/7 to help callers with questions or concerns about any potentially dangerous substance, including opioids.”
NTPC poison specialists field dozens of calls through the 1-800-222-1222 hotline every day and can help callers in more than 160 languages.
“Our poison specialists are experts in toxicology and can provide quick, accurate assistance by a free phone call to answer questions about any substance of concern, from household chemicals to drugs,” said Petty.
Fentanyl is a synthetic opioid the U.S. Drug Enforcement Administration (DEA) describes as 50 times stronger than heroin and 100 times stronger than morphine. Pharmaceutical fentanyl can be carefully prescribed by doctors to treat severe pain, but most recent cases of fatal fentanyl poisonings are linked to illegally manufactured fentanyl, which illicit drug makers include in fake pills, unbeknownst to the person who takes them.
Recognizing the signs of opioid overdose can save a life. According to the Centers for Disease Control and Prevention (CDC), here are the warning signs to look for:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Pale, blue, or cold skin
Contact the NTPC 24/7 by dialing the national toll-free number at 1-800-222-1222. You can also add the Poison Help number to your smartphone contacts by texting the word “poison” to 797979.
For more information about the North Texas Poison Center, visit www.poisoncontrol.org.
For more information about Parkland services, visit www.parklandhealth.org.